TURKISH JOURNAL OF ENDOCRINOLOGY AND METABOLISM, cilt.20, ss.140-143, 2016 (ESCI İndekslerine Giren Dergi)
Bullous pemphigoid (BP) is an uncommon chronic, autoimmune, and subepidermal disease. Tense blisters occur on normal or erythematous skin. It can be induced by medications. There is a number of reports on BP induced by dipeptidyl peptidase 4 (DPP-4) inhibitors (vildagliptin, sitagliptin, saxagliptin). DPP-4 (CD26), present as a cell surface molecule on immune cells, also plays an important costimulatory role in immune activation. BP more commonly affects elderly men. We present a case of BP induced by vildagliptin. A 59-year-old male patient who was diagnosed with type 2 diabetes mellitus had initial hemoglobin A1c level of 12.90%. Initial therapy with premix biphasic aspart insulin bid was switched to metformin and vildagliptin 50/1000 mg combo pill bid after A1c level dropped to 5.7% at 9 months of insulin therapy, Five months after vildagliptin was started, tense vesicles 8-10 in number with an erythematous base developed on the forearms and cruris. Histological examination of the lesions confirmed the diagnosis of BP. Oral antidiabetics were discontinued. He was followed up with diet alone. The lesions regressed spontaneously after cessation of antidiabetics and clobetasol propionate cream bid treatment. A1c was 5.7% 5 months after discontinuation of vildagliptin and metformin. In the literature, it has been reported that onset of BP lesions took 10 days to 2 years. Mostly the patients were on combo therapy with metformin. The lesions improved dramatically after cessation of DPP-4 inhibitors avoiding necessity for systemic treatment for BP. This is the first case of BP induced by DPP-4 inhibitors in Turkey.